4yr old Lab losing hair under tail/crust around mouth
my 4 year old female lab retriever has been to the vet many times before because she has allergies. She's been on prednisone/steroids which im not too fond of and told the vet that i refuse to give her those because it makes her gain a lot of weight.
Anyway Ive been giving her benadryl because she's usually itchy around her eyes, her nose is really runny, and the doctor said it was fine.
Well recently ive noticed she's lost a chunk of hair underneath her tail by her butt. its not red or anything...theres just no hair. Ive also noticed that around her mouth on the bottom lip there's crust...I try to keep it clean after she eats but im guessing these are results of allergies. If anyone has heard of these two issues, any advice is appreciated.
Oh Lord. Your vet thinks it's "fine" that your dog is exhibiting allergy symptoms?! It's definitely time to see a different vet. I'm glad you are giving her benadryl, which can be dosed at 1mg per pound of body weight. Most people err on the side of a too small dose of benadryl which ends up being ineffective.
Did your current vet ever bother to look at a skin scraping to determine if mange mites are the problem? The areas of irritation you describe are red flags for mange. The "crust" you describe also tells me your dog may have a secondary bacterial infection due to allergies or mange, and she may need antibiotics. Again, I am less than impressed with your vet's performance thus far.
Food allergies seem to be rampant these days among purebred dogs in particular. Corn is the biggest offender, so a simple diet change may turn things around for your dog. Most grocery store dog foods contain a large amount of corn and other grains that aggravate allergies, so take a hard look at the food you are using. A premium food like Royal Canin or similar brands may appear to be expensive on the face of it, but if that's the root of the problems, it's far less expensive than paying a regular veterinarian bill. Can you let us know what food you are using now?
If a grain-free diet doesn't make a difference, you'll need to see an allergy specialist for testing to determine what allergen is causing the trouble. Yes, it can be expensive, but your dog is obviously miserable in this condition. I can't stress strongly enough how disappointed I am in your vet's opinion, and hope you will seek another vet's advice. I completely agree with you that simply throwing steroids at the problem without diagnosing the allergen is out of order. If your dog was nearing the end of her life expectancy that would an entirely different question; but as young as she is it's ridiculous to put her on steroids for the rest of her life if you can discover the underlying allergen and avoid it.
Please post back and let us know how your dog is doing and if you've changed vets and therapies. I can't tell you how helpful it is to me and other members to learn the outcome of a particular case. :-)
Get a skin scaping to test for mange. My dog was misdiagnosed with skin allergies, and for four months had been instead suffering badly with mange. It could have been easily cured, or mostly cured, by now if he had gotten the skin scraping four months ago.
Best wishes to you.
My 14 yr old dog is losing the hair around her mouth and eyes and it is very bright red. It does not seem to bother her but it looks like it should hurt and everyday it just gets worse. What would cause that?"
They put her on a steroid and it made her lick everything under the sun worse than normal, then they gave her an antibiotic to put in her eyes nothing is helping. Can anyone please advise?
Desblock, You need to have a skin scrape done (By your Vet) to check for mange.....Around eyes and face are classic places for it to begin.....Steroids make mange worse because it's caused by an underlying immune problem....Given your dog's age, I'd rule Mange out first......Let us know what you find out & good luck......Karla
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.